Browse

You are looking at 1 - 1 of 1 items for :

Clear All
Open access

Gordon Sloan, Tania Kakoudaki and Nishant Ranjan

Summary

We report a case of a 63-year-old man who developed diabetic ketoacidosis (DKA) associated with canagliflozin, a sodium glucose co-transporter 2 (SGLT-2) inhibitor. He presented acutely unwell with a silent myocardial infarction, diverticulitis and DKA with a minimally raised blood glucose level. Standard therapy for DKA was initiated. Despite this, ketonaemia persisted for a total of 12 days after discontinuation of canagliflozin. Glucosuria lasting for several days despite discontinuation of the medications is a recognised phenomenon. However, this is the longest duration of ketonaemia to be reported. The cause of prolonged SGLT-2 inhibition remains uncertain. Deviation from the normal DKA treatment protocol and use of personalised regimens may be required in order to prevent relapse into ketoacidosis while avoiding hypoglycaemia in those that develop this condition.

Learning points:

  • Diabetic ketoacidosis (DKA) may develop in the presence of lower-than-expected blood glucose levels in patients treated with a sodium glucose co-transporter 2 (SGLT-2) inhibitor.

  • Certain individuals prescribed with SGLT-2 inhibitors may be more at risk of DKA, for example, those with a low beta cell function reserve, excessive alcohol consumption and a low carbohydrate diet.

  • In order to reduce the risk of SGLT-2 inhibitor-associated DKA, all patients must be carefully selected before prescription of the medication and appropriately educated.

  • Increased serum ketone levels and glucosuria have been reported to persist for several days despite discontinuation of their SGLT-2 inhibitor.

  • Physicians should consider individualised treatment regimens for subjects with prolonged DKA in the presence of SGLT-2 inhibition.